Hail, Tazewell
- When
- September 27, 10:25 AM CST to 10:30 AM CST
- Where
- Tazewell County, Armington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.330, -89.300
Multiple rounds of thunderstorms impacted north-central Illinois on September 27th. where several inches of rain occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Multiple rounds of thunderstorms impacted north-central Illinois on September 27th. Most of the convection remained focused north of a Quincy to Bloomington line...where several inches of rain occurred. As much as 5 to 9 inches of rain fell from eastern Peoria County into northern Woodford and southern Marshall counties. As a result of the excessive rainfall, major flash flooding was reported in the Peoria metro area, where several water rescues were performed. Meanwhile a line of severe thunderstorms spawned an EF-0 tornado in northeastern Fulton County. Minor tree and roof damage occurred along the path of the tornado. Elsewhere around the area, other cells produced scattered wind damage and hail as large as golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 27, 9:44 AM CST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1044 AM CDT Fri Sep 27 2019 .SYNOPSIS... Issued at 303 AM CDT Fri Sep 27 2019 An active weather pattern will bring periods of showers and thunderstorms, as far south as central Illinois, for the next couple days, as a frontal boundary moves in. In addition, warmer and humid air will push in from the south. && .UPDATE... Issued at 1044 AM CDT Fri Sep 27 2019 Updated the forecast for current convective trends in central Illinois and to make minor adjustments to temperatures. Thunderstorms with periods of heavy rain are currently concentrated along the Illinois River valley due to low level moist, warm advection. The low level flow is nearly parallel to the convection, so training of storms and a slow eastward progression will result in a slower eastward progression. Will need to keep an eye on further development in this area into early afternoon...but as the low level jet weakens/shifts northeastward there should be a decline in the coverage of the thunderstorms in central IL early this afternoon. Only isolated/spotty showers can be expected in east central IL, with mostly sunny and very warm conditions in southeast IL. Temperatures will vary considerably across the forecast area, with mid to upper 70s for highs NW of the IL River, lower to middle 80s in central IL and around 90 in southeast IL. With a pretty stout lower/mid level cap for later this afternoon into early this evening, convection will be scattered at most in west central and central IL. Will need the advancing cold front to force showers and t-storms to develop at or behind the front late this evening and overnight. Each updated convective allowing model run seems to be pushing this a bit later as a result. && .SHORT TERM...(Today and tonight) ISSUED AT 303 AM CDT Fri Sep 27 2019 A 40-45 kt southwesterly low-level jet brings strong moisture transport into the western CWA this morning. Isolated showers have already developed in eastern IA/northern IL, and as the jet veers and convergence increases this morning, activity will build south, primarily affecting locations northwest of I-55 into midday. This afternoon, forecast soundings show strong warming in the 850-700 mb layer, indicating a strong capping inversion will set up, limiting convection. Brisk southwest winds ahead of a cold front to our northwest, will produce quite an airmass change from yesterday, as upper 60s to near 70 dewpoints advect in, along with unseasonably warm air. A strong cold front advancing from the northwest, is expected to spark convection in eastern IA and far northwest IL late afternoon into early evening. The thermodynamic environment along and ahead of the front would support strong to severe convection into early evening, with ML CAPEs +2000 J/kg and 40-45 kt 0-6 km bulk shear. However, the strongly capped environment ahead of the front should tend to limit activity to immediately along and behind the front. With a slightly slower frontal timing, CAMs suggest storms will enter the far NW CWA during the early to mid evening as diurnal instability quickly wanes. As a result would expect intensity to quickly drop off as storms overspread the NW CWA tomorrow evening, but will need to monitor for the potential large hail or downburst winds for a few hour window into mid evening, primarily NW of the IL River. With both the morning and evening convection, locally heavy rain is possible as Pwats rise to 1.8-2". These values are at the top of climatology for late Sept. .LONG TERM...(Saturday through Thursday) ISSUED AT 303 AM CDT Fri Sep 27 2019 Models are in good agreement that the front will stall across central IL on Saturday. There is little in the way of mid/upper level support, but with weak low level convergence, have low chance pops over the northwest half of the area (along and north of the front). The front will provide a sharp temperature gradient, with northeast flow behind the front limiting highs to the lower 70s over the northern third, while southwest flow south of the boundary pushes the southeast CWA into the upper 80s/near 90. Shower/storm chances linger, again mainly in the west/northwest half of the area Saturday night into early Sunday. By Sunday afternoon the front should get a good push north, resulting from cyclogenesis in the Plains. This sends the convection farther northwest out of the CWA for late weekend, and also spreads the summer-like heat and humidity from southern IL back north across central IL. Monday through Tuesday, a digging western US trough allows a strong sub-tropical ridge to our south to expand north. This shunts the storm track even farther northwest, with dry, but unseasonably hot and humid air overspreading the region. 850 mb temps near +20C will support highs in the mid 80s to lower 90s, or 10-20 degrees above normal. Medium range models are in fair agreement that the ridge breaks down mid-week. The active frontal zone eventually works in from the northwest late Tuesday night through Wednesday night, with a good chance for storms and locally heavy rain given anomalously high Pwats. NBM brings mid-upper 60s highs on Thursday for the north half, but confidence on the degree of cool air push behind the front is low due to poor model consistency. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 647 AM CDT Fri Sep 27 2019 A southerly low level jet to 50 kts will continue to produce LLWS for PIA and SPI early this morning. The morning will also feature a batch of showers and storms advancing across the western terminal sites, bringing brief periods of heavy rain, MVFR clouds and vis. That precip should lift to the N-NE, leaving a break in the rain as warm and humid air surges into the area. Strong southerly wind gusts will highlight the afternoon, with some gusts approaching 30KT. A return to MVFR Cigs could develop at PIA and BMI this evening during the second round of precip and storms. SPI/DEC/CMI should see cigs VFR through 24hrs. Low level wind shear conditions will be possible again this evening, as another 50KT southwesterly low level jet cranks up at sunset. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Miller SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 717 AM CDT Fri Sep 27 2019 ILZ027>031-036>038-040>042-047>051-281230- Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 717 AM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Showers and thunderstorms are likely this morning, and again this evening. The evening storms could become severe, with large hail and locally damaging wind gusts. Heavy rain and localized flash flooding will be possible today and tonight, with rainfall amounts of 1 to 2 inches possible for many areas north of Beardstown through Lincoln to Danville. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Additional thunderstorms are possible from Saturday into early Sunday, and again Tuesday night through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 10 pm. ILZ043>046-052>057-061-281230- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie- Piatt-Shelby-Vermilion- 717 AM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TODAY AND TONIGHT... Showers and thunderstorms are possible this morning into the afternoon, and again later this evening. Strong thunderstorms with hail and gusty winds are possible late this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Scattered thunderstorms are possible from Saturday into Sunday morning, and again Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening. ILZ062-063-066>068-071>073-281230- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 717 AM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible near the I-70 corridor today and tonight. Severe weather is not expected in southeast Illinois. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Additional storms are forecast for late Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Shimon
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1003 AM CDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HEAVY RAIN GALESBURG AIRPORT 40.94N 90.43W
09/27/2019 M1.27 INCH KNOX IL AWOS
2-HOUR TOTAL
&&
GEELHARTThe Lincoln radar (KILX), 20 km away, was scanning. The volume nearest the first event began at 16:26 UTC.
14 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Excessive rainfall of 4 to 7 inches created flash flooding across central Peoria. Numerous roads were impassable, cars were stranded, and some homes were flooded. Water flowed 1 to 2 feet deep across Sterling Avenue between War Memorial Drive and University Street...while University Street was closed at Altorfer Drive due to high water. Two people were rescued from their homes near the intersection of Lake Avenue and University Street.
Excessive rainfall of 4 to 9 inches created flash flooding near Roanoke. Ten inches of water flowed across Highway 116 just west of Roanoke as ditches flooded and overflowed. Several families near Roanoke were evacuated from their homes due to rising water.
A tornado touched down in a wooded area of northeastern Fulton County 4.9 miles east-northeast of Canton at 8:22 PM CDT. The tornado tracked southeastward, doing damage to numerous trees as it crossed County Highway 27 near North Orion School Road. It did minor roof damage to several homes and a church, and downed additional trees and power poles before dissipating in an open field 3.8 miles north of Banner at 8:27 PM CDT.
A power pole was blown down at the intersection of Pioneer Parkway and Knoxville Avenue.
Numerous trees and tree branches were blown down across Bloomington including at: Poplar and Linden, Washington and Prospect, Airport and Towanda, and Meadows Trailer Court.
A highway sign was blown down near the intersection of Boyd Parkway and McClugage Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857223, 857224, 857225, 857226, 857227, 857228, 857240, 857241, 857229, 857230, 857231, 857232, 857233, 857234, 857235, 857222, 857236, 857237, 857239, 857238.